Tightness of the recentered maximum of the two-dimensional discrete Gaussian free field

Maury Bramson, Ofer Zeitouni

Research output: Contribution to journalArticle

55 Scopus citations

Abstract

We consider the maximum of the discrete two-dimensional Gaussian free field (GFF) in a box and prove that its maximum, centered at its mean, is tight, settling a longstanding conjecture. The proof combines a recent observation by Bolthausen, Deuschel, and Zeitouni with elements from Bramson's results on branching Brownian motion and comparison theorems for Gaussian fields. An essential part of the argument is the precise evaluation, up to an error of order 1, of the expected value of the maximum of the GFF in a box. Related Gaussian fields, such as the GFF on a two-dimensional torus, are also discussed.

Original languageEnglish (US)
Pages (from-to)1-20
Number of pages20
JournalCommunications on Pure and Applied Mathematics
Volume65
Issue number1
DOIs
StatePublished - Jan 1 2012

Fingerprint Dive into the research topics of 'Tightness of the recentered maximum of the two-dimensional discrete Gaussian free field'. Together they form a unique fingerprint.

Cite this